FDA adds fatal skin rash warning to labels of hepatitis C drug

Several people who have taken the hepatitis C drug Incivek (telaprevir) recently developed a fatal skin condition that’s prompted a warning from federal regulators.

According to a WebMD.com report this week, the Food and Drug Administration announced that people taking Incivek in combination with peginterferon alfa and ribavirin face a risk of developing a life-threatening skin infection. People taking this drug combination have typically been diagnosed with chronic hepatitis C and liver disease. People who’ve previously received interferon treatments may also be prescribed this drug combination.

The agency announced that people who developed the skin rash while taking this drug combination continued to do so even though symptoms continued to worsen, leading to life-threatening symptoms. The FDA does not indicate in its announcement exactly how many reports of death associated with this drug combination have been recorded.

If people taking this trio of drugs begin to notice a skin rash developing, they are advised to stop taking the drugs and immediately seek emergency medical care to curb worsening of the symptoms. The FDA, in announcing the deaths of these patients, also indicated that it will update the safety labels on Incivek (telaprevir) to note the risk of this serious side effect. The agency will add a Black Box warning to the labels of Incivek (telaprevir) telling patients and physicians that the development of any form of skin rash while taking this drug in combination with the others should prompt a person to stop taking the drug immediately and to seek care.

Vertex, makers of Incivek (telaprevir), released a statement in conjunction with the FDA’s announcement, according to the WebMD.com report, saying that less than one percent of patients participating in a late-stage clinical trial of the drug used in combination with the others, had developed a skin rash. The company said those study participants were hospitalized to treat their rashes and have since recovered.

This entry was posted in Health Concerns, Pharmaceuticals and tagged , , , . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.